Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 321, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 2004, 10:34 PM CDT for Caddo County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 10:34 PM CDT (03:34 UTC)
- Expired
- May 24, 2004, 11:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Caddo County, OK
The radar
The Norman radar (KTLX), 101 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2380 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 250334
SVROKC
OKC015-250415-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1034 PM CDT MON MAY 24 2004
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CADDO COUNTY IN SOUTHWEST OKLAHOMA
* UNTIL 1115 PM CDT
* AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 9 MILES SOUTH OF HYDRO...MOVING EAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE BINGER...COGAR...HINTON...HYDRO
AND LOOKEBA
HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS OF 65 MPH ARE LIKELY.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
LAT...LON 3555 9862 3532 9862 3526 9809 3538 9810
3538 9831 3551 9831
$$
...SPEG.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:08 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 24, 9:08 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 908 PM CDT MON MAY 24 2004 STRONG TO SEVERE THUNDERSTORMS STILL LINGER OVER PORTIONS OF SOUTHWEST AND WEST CENTRAL OKLAHOMA THIS EVENING. MEANWHILE... THE DRYLINE HAS RETREATED BACK TO THE NORTHWEST... AND HAS JUST ABOUT MOVED OUT OF ALL OF THE CWA. AS LOW LEVEL JET STRENGTHENS OVERNIGHT... ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE...INCLUDING THE NORTHWEST SECTIONS. 32 && 202 PM CDT MON MAY 24 2004 .DISCUSSION... RATHER ACTIVE PATTERN TO PERSIST INTO EARLY NEXT WEEK ACROSS THE CENTRAL US. EXTREMELY UNSTABLE AIRMASS IS IN PLACE ALONG AND EAST OF DRYLINE LOCATED ACROSS NW SECTIONS OF OK..AND AREA PROFILERS INDICATE MORE THAN SUFFICIENT DEEP LAYER SHEAR FOR SUPERCELLS ALSO EXISTS. MAIN QUESTION AS IT HAS BEEN FOR SEVERAL DAYS IS STRENGTH OF CAP AND ABILITY TO INITIATE/SUSTAIN DEEP CONVECTION. WV SAT IMAGERY SUGGESTS THAT A SUBTLE IMPULSE IN SUBTROPICAL STREAM IS APPROACHING WEST TEXAS..AND SFC PRESSURE FALLS ARE DEVELOPING OVER NW TEXAS ATTM. HOWEVER..19Z SOUNDING ALSO INDICATES THAT STRENGTH OF CAPPING HAS INCREASED MARKEDLY /AT LEAST IN AREAS WELL EAST OF DRYLINE/ SINCE 12Z THIS MORNING..AS WARM BUBBLE ANALYZED JUST UPSTREAM OF OK THIS MORNING TRANSLATES EWD. THERMAL TROF EVIDENT AT 700 MB WILL BEGIN TO BRUSH THE DRYLINE AFTER 21-22Z..AND WILL KEEP LOW POPS ALL ALONG DRYLINE FOR THIS REASON AS AT LEAST A COUPLE OF STORMS SHUD BE ABLE TO GET GOING. IF STORMS GO..THERE IS LITTLE DOUBT THEY WILL BE SEVERE..WITH SUPERCELLS LIKELY. FRONT WILL SURGE SWD TOWARD OK/NTEX TONIGHT AND TUESDAY..AND CHANCES FOR STORMS WILL CONTINUE..WITH BEST CHANCES SEEMINGLY ACROSS THE NRN THIRD OF OK TONIGHT..AND THEN I44 CORRIDOR AND POINTS SOUTH TUE/TUE EVENING. BAROCLINIC ZONE WILL REDEVELOP BACK TO THE NORTH DURING THE WEEK..AND INSTABILITY WILL BE BACK IN PLACE IN ADVANCE OF EJECTING UPPER LOW SOMETIME AROUND FRIDAY. MODELS HAVE BEEN QUITE CONSISTENT IN RAPIDLY DEVELOPING A DEEP LONG WAVE TROF ON SAT/SAT NITE INTO THE CENTRAL US. IF THIS VERIFIES..POTENTIAL FOR ANOTHER SIGNIFICANT SVR WX EPISODE SOMEWHERE ON THE PLAINS WILL BE HIGH ON SAT..COINCIDENT WITH STRONGEST LOW LEVEL CYCLOGENESIS AND RESULTANT STRONG WIND FIELDS AND AGEOSTROPHIC ACCELERATIONS TO LOW LEVEL FLOW. HARD TO SAY AT THIS TIME IF THE BEST AREA WILL BE OVER OK..OR LOCATIONS FARTHER NORTH OR SOUTH. FOR NOW..WILL KEEP POPS GOING LATE IN THE WEEK..WITH AN EMPHASIS ON FRI WITH EJECTING CUT OFF LOW AND AGAIN SAT/SAT NITE FOR STRONGER DIGGING TROF. A BIT LATE IN THE SEASON TO GET A STRONG FROPA AS SUGGESTED BY GFS SUN/MON..BUT WILL COOL TEMPS FOR DAY 7 /ESP NORTH/ FOR THIS INITIAL ISSUANCE. MILLER && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 88 65 85 / 20 30 20 10 HOBART OK 69 89 64 86 / 20 30 20 10 WICHITA FALLS TX 73 95 69 91 / 20 20 30 10 GAGE OK 66 82 57 84 / 20 20 10 10 PONCA CITY OK 71 82 61 82 / 30 30 10 10 DURANT OK 71 89 69 88 / 10 30 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
Hazardous weather outlook, May 24, 12:00 PM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAY 24 2004
OKZ004>048-050>052-TXZ083>090-251200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
NORTHERN...CENTRAL...AND WESTERN OKLAHOMA AS WELL AS PARTS OF
WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM STILLWATER... TO
OKLAHOMA CITY... TO WICHITA FALLS...AND SOUTHEAST OF AN ALVA TO
CHEYENNE LINE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 11 PM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
FROM MID AFTERNOON THROUGH LATE EVENING.
DISCUSSION...
AT MIDDAY...A SURFACE LOW PRESSURE AREA WAS LOCATED OVER WESTERN
KANSAS WITH A DRY LINE TRAILING FROM WESTERN KANSAS THROUGH
NORTHWESTERN OKLAHOMA...INTO THE TEXAS PANHANDLE. EAST OF THE DRY
LINE...MOIST AIR HAD SURGED NORTHWARD ACROSS NORTH TEXAS AND MUCH OF
OKLAHOMA ON STRONG SOUTHERLY WINDS.
THE DRY LINE IS EXPECTED TO PUSH A BIT FURTHER EAST AND BY MID TO
LATE AFTERNOON WILL EXTEND FROM NORTH CENTRAL OKLAHOMA INTO THE
SOUTHEAST TEXAS PANHANDLE. THE CAP WILL LIKELY SUPPRESS THUNDERSTORM
DEVELOPMENT UNTIL MID TO LATE AFTERNOON...AND COULD SUPPRESS
THUNDERSTORM DEVELOPMENT ENTIRELY. HOWEVER...THERE IS A GOOD CHANCE
THAT CONVERGENCE ALONG THE DRYLINE AND STRONG DAYTIME HEATING WILL
BE ENOUGH TO OVERCOME THE CAP AND ALLOW THUNDERSTORMS TO
DEVELOP...ESPECIALLY IN NORTHERN OKLAHOMA WHERE THE CAP STRENGTH IS
EXPECTED TO BE SOMEWHAT WEAKER. STRONG INSTABILITY AND VERTICAL WIND
SHEAR WILL ALLOW ANY STORMS THAT DEVELOP TO QUICKLY BECOME SEVERE.
VERY LARGE HAIL...POSSIBLY GOLFBALL TO BASEBALL SIZE...WILL BE THE
MAIN CONCERN. DAMAGING WINDS ALSO WILL BE POSSIBLE. TORNADO
POTENTIAL WILL BE LIMITED INITIALLY DUE TO EXPECTED HIGH STORM BASES
AND RELATIVELY WEAK WIND SHEAR AT LOW LEVELS...BUT COULD INCREASE
FOR A TIME DURING THE EARLY EVENING AS SURFACE WINDS EAST OF THE DRY
LINE BACK TO A MORE SOUTH TO SOUTHEASTERLY DIRECTION INCREASING THE
LOW LEVEL WIND SHEAR. THE STORMS SHOULD TEND TO WEAKEN LATER IN THE
EVENING WITH THE LOSS OF DAYTIME HEATING.
OTHER THUNDERSTORMS MAY DEVELOP TONIGHT ALONG THE FRONT IN
KANSAS...AND THESE COULD BUILD DOWN INTO PARTS OF NORTHERN OKLAHOMA
LATE TONIGHT AS THE FRONT BEGINS MOVING BACK SOUTH. SEVERE WEATHER
POTENTIAL WITH THESE STORMS LATE TONIGHT CURRENTLY APPEARS LOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY INTO WEDNESDAY AS THE
FRONT MOVES BACK INTO THE AREA. THUNDERSTORM CHANCES WILL RETURN
AGAIN ON FRIDAY...WITH SOME POTENTIAL FOR ONE OR MORE SIGNIFICANT
SEVERE WEATHER EPISODES AS WE GO INTO THE MEMORIAL DAY WEEKEND. AT
THIS TIME...FRIDAY AND SUNDAY APPEAR TO BE THE MOST ACTIVE DAYS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
2In the hours before
Local storm report, May 24, 9:07 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
907 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 4 NW WALTERS 34.40N 98.36W
05/24/2004 1.75 INCH COTTON OK AMATEUR RADIO
&&
TY/LSLocal storm report, May 24, 9:09 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
909 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0909 PM TSTM WND GST 4 NW WALTERS 34.40N 98.36W
05/24/2004 60 MPH COTTON OK AMATEUR RADIO
&&
TY/LSLocal storm report, May 24, 9:36 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
936 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL STAFFORD 35.53N 99.12W
05/24/2004 1.00 INCH CUSTER OK FIRE DEPT/RESCUE
0928 PM HAIL WALTERS 34.36N 98.31W
05/24/2004 1.00 INCH COTTON OK LAW ENFORCEMENT
&&
TY/LSSpecial weather statement, May 24, 9:43 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 943 PM CDT MON MAY 24 2004 OKZ024-250255- CANADIAN OK- 943 PM CDT MON MAY 24 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF UNION CITY AT 943 PM CDT...MOVING EAST AT 40 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. ANOTHER STORM...THOUGH LESS INTENSE...WAS DEVELOPING OVER YUKON. PEOPLE IN CANADIAN COUNTY...INCLUDING THE CITIES OF EL RENO AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, May 24, 9:58 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
958 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL ARAPAHO 35.58N 98.96W
05/24/2004 1.75 INCH CUSTER OK LAW ENFORCEMENT
0950 PM HAIL CUSTER CITY 35.66N 98.89W
05/24/2004 0.75 INCH CUSTER OK LAW ENFORCEMENT
0955 PM HAIL COMANCHE 34.37N 97.97W
05/24/2004 1.00 INCH STEPHENS OK AMATEUR RADIO
&&
TY/LSSpecial weather statement, May 24, 10:24 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1024 PM CDT MON MAY 24 2004 OKZ017-018-024-250345- BLAINE OK-CANADIAN OK-KINGFISHER OK- 1024 PM CDT MON MAY 24 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CANADIAN AND KINGFISHER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF GEARY AT 1024 PM CDT...MOVING EAST AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN BLAINE...CANADIAN AND KINGFISHER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:01 PM CDT | Tornado Warning | OUN | Caddo | 44 min |
| May 24, 7:10 PM CDT | Tornado Warning | OUN | Tillman | 35 min |
| May 24, 7:12 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 48 min |
| May 24, 7:17 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 58 min |
| May 24, 7:23 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 52 min |
| May 24, 7:33 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 37 min |
| May 24, 7:43 PM CDT | Tornado Warning | OUN | Tillman | 47 min |
| May 24, 7:45 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 30 min |
| May 24, 8:07 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 38 min |
| May 24, 8:23 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 37 min |
| May 24, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 31 min |
| May 24, 8:42 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 48 min |
| May 24, 8:49 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 41 min |
| May 24, 9:03 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 42 min |
| May 24, 9:23 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson, Stephens | 52 min |
| May 24, 9:27 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 48 min |
| May 24, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 32 min |
| May 24, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 45 min |
| May 24, 11:14 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 46 min |
| May 24, 11:46 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 44 min |
| May 25, 12:29 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 46 min |
| May 25, 1:18 AM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 27 min |
| May 25, 2:31 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 44 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.